Get access

Corpus luteum hemorrhage: Rare complication of congenital and acquired coagulation abnormalities

Authors


Dr Nupur Gupta, D-13, Pamposh Enclave, Greater Kailash-1, New Delhi 110048, India. Email: nupurkothari2000@yahoo.com

Abstract

Women taking anticoagulants or those with a clotting factor deficiency are at increased risk of corpus luteum rupture due to coagulation abnormalities and three such cases are described here. Case 1 was a 35-year-old woman with prosthetic mitral valve replacement who was on anticoagulant therapy, in whom hemoperitoneum secondary to ruptured corpus luteum was seen. Emergency laparotomy revealed 1.2 L of massive hemoperitoneum. Left salpingo-oophorectomy was performed. Case 2 was two episodes of hemoperitoneum from luteal cyst rupture in a young patient with the rare congenital factor X deficiency. This patient was managed conservatively with fresh frozen plasma and blood transfusion. This is the first case of congenital factor X deficiency manifested as luteal rupture to be managed conservatively. Case 3 was two episodes of hemoperitoneum from luteal cyst rupture in a patient with antiphospholipid antibody syndrome who was on oral anticoagulants. Laparotomy was done twice with left salpingo-oophorectomy in the first instance and partial excision of the right ovary in the second instance. Hemoperitoneum secondary to rupture of the corpus luteum should be considered in the differential diagnosis of acute abdominal pain in women with congenital and acquired coagulation deficiencies.

Get access to the full text of this article

Ancillary